Alert archive / Montana / Red Flag Warnings in 2022
Red Flag Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Sep 1, 2022, 2:42 AM MDT for 8 counties in Montana. It took effect at Sep 1, 2022, 10:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2022, 2:42 AM MDT (08:42 UTC)
- In effect from
- Sep 1, 2022, 10:00 AM MDT
- Expired
- Sep 1, 2022, 9:52 PM MDT
- In force
- 12 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Judith Basin County, MT, Meagher County, MT, Phillips County, MT
The radar
The Great Falls radar (KTFX), 115 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4546 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
864 WWUS85 KTFX 010842 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 242 AM MDT Thu Sep 1 2022 MTZ113-115-117-020000- /O.UPG.KTFX.FW.A.0002.220901T1600Z-220902T0600Z/ /O.NEW.KTFX.FW.W.0002.220901T1600Z-220902T0600Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 242 AM MDT Thu Sep 1 2022 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT MDT TONIGHT FOR HOT TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY, AND COLD FRONTAL WIND SHIFT FOR FIRE WEATHER ZONES 113, 115, AND 117... The National Weather Service in Great Falls has issued a Red Flag Warning for hot temperatures, gusty winds, low relative humidity, and a cold frontal wind shift, which is in effect from 10 AM this morning to midnight MDT tonight. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * TIMING...Hot, dry, and windy conditions may begin as early as late morning. A cold front will move southeast across the plains between mid-afternoon and late evening. * TEMPERATURES...Highs in the upper 80s to upper 90s. * WINDS...West to northwest 10 to 20 mph with gusts of 30 to 35 mph, shifting more northerly between mid-afternoon and late evening. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected to develop within the next 6 to 12 hours. A combination of strong shifting winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
2 follow-up statements
741 WWUS85 KTFX 011907 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 107 PM MDT Thu Sep 1 2022 MTZ113-115-117-021200- /O.NEW.KTFX.FW.A.0003.220903T1800Z-220904T0300Z/ /O.CON.KTFX.FW.W.0002.000000T0000Z-220902T0600Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 107 PM MDT Thu Sep 1 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR HOT TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR HOT TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117... The National Weather Service in Great Falls has issued a Fire Weather Watch for hot temperatures, gusty winds, and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. * AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * TEMPERATURES...In the upper 80s to 90s today, and upper 90s to near 105 degrees on Saturday. * WINDS...For the Red Flag Warning today, west to northwest 10 to 20 mph with gusts to 35 mph, shifting more northerly between mid- afternoon and late evening. For the Fire Weather Watch on Saturday, southwest 10 to 20 mph, with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && Moldan $$ MTZ112-114-116-118-021200- /O.NEW.KTFX.FW.A.0003.220903T1800Z-220904T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- Lincoln Ranger District of the Helena National Forest- Helena and Townsend Ranger Districts of the Helena National Forest- 107 PM MDT Thu Sep 1 2022 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR HOT TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 116, AND 118... The National Weather Service in Great Falls has issued a Fire Weather Watch for hot temperatures, gusty winds, and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Lincoln Ranger District of the Helena National Forest and Helena and Townsend Ranger Districts of the Helena National Forest. * TEMPERATURES...In the upper 90s to near 105 degrees. * WINDS...Southwest 10 to 20 mph, with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && Moldan $$ http://www.weather.gov/greatfalls
836 WWUS85 KTFX 020352 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 952 PM MDT Thu Sep 1 2022 MTZ113-115-117-021900- /O.CAN.KTFX.FW.W.0002.000000T0000Z-220902T0600Z/ /O.CON.KTFX.FW.A.0003.220903T1800Z-220904T0300Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 952 PM MDT Thu Sep 1 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR HOT TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117... * AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * TEMPERATURES...Upper 90s to near 105 degrees. * WINDS...Southwest 10 to 20 mph, with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ MTZ112-114-116-118-021900- /O.CON.KTFX.FW.A.0003.220903T1800Z-220904T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- Lincoln Ranger District of the Helena National Forest- Helena and Townsend Ranger Districts of the Helena National Forest- 952 PM MDT Thu Sep 1 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR HOT TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 116, AND 118... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Lincoln Ranger District of the Helena National Forest and Helena and Townsend Ranger Districts of the Helena National Forest. * TEMPERATURES...In the upper 90s to near 105 degrees. * WINDS...Southwest 10 to 20 mph, with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 31, 11:54 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 31, 11:54 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Great Falls MT 1154 PM MDT Wed Aug 31 2022 UPDATED AVIATION SECTION .SYNOPSIS... Hot and dry conditions will continue through the weekend, with Saturday being the hottest day of the upcoming stretch. An isolated shower or thunderstorm can't be ruled out overnight. However, little, if any rainfall is expected to reach the surface under any such showers. && .UPDATE... Main update is to issue a Fire Weather Watch for Fire Weather Zones 113, 115, and 117 from late Thursday morning through Thursday evening. Hot, dry, and breezy conditions will prevail for much of the daytime period, but there will also be a wind shift from northwesterly to northeasterly with a cold front moving south across the plains late Thursday afternoon through Thursday evening. && .AVIATION... 1154 PM MDT Wed Aug 31 2022 (01/06Z TAF period) VFR conditions with mostly clear skies will generally continue across North Central, Central, and Southwest Montana through at least the next 24 hours. However, a disturbance moving into the area from the west currently could bring a few high-based showers with erratic wind gusts to the terminals on the east slopes of the Rockies (KCTB KGTF) and over far southwest Montana (including KWYS) through around 11Z. These gusty winds could also cause brief periods of reduced visibility to MVFR levels in blowing dust. A few embedded thunderstorms are possible, but the likelihood that they will directly impact those terminals is low. Confidence is also low that these showers/storms will hold together long enough to impact the eastern TFX plains terminals (KHVR KLWT). In the wake of the disturbance, west to northwest winds will become breezy and gusty after 16Z, especially over the plains, where gusts could exceed 25 kt at times. -Coulston && .FIRE WEATHER... Highly elevated to critical fire weather conditions are expected Thursday with hot, dry, and windy conditions. A cold frontal passage will result in a wind shift later in the day Thursday from north to south, and this will be an extenuating factor in issuing a Fire Weather Watch. Another chance for critical to extreme fire weather conditions comes Saturday as a strong and fast moving upper disturbance moves over the region bringing record-breaking heat, dry and windy conditions, along with a strong and sudden wind shift associated with a potentially strong cold frontal passage. Note that due to technical issues on our end, we are currently unable to transmit the Fire Weather Watch product. However, the product is mentioned in the Fire Weather Planning Forecast (GTFFWFTFX). && .PREV DISCUSSION... /ISSUED 213 PM MDT Wed Aug 31 2022/ Broad upper-level ridging continues to be the dominant feature across the western CONUS throughout the next several days, furthering the hot and dry conditions experienced in Southwest and North-central Montana. A weak disturbance and associated cold front will pass overtop the ridge tonight into tomorrow morning, bringing periods of breezy to gusty winds and the chance for showers. Precipitation, if any, will be minimal and will likely be restricted to higher elevations along the Northern Rocky Mountain Front. However, it cannot be ruled out for the possibility of isolated dry thunderstorms, as suggested by SPC. Forecast soundings within Northwest Montana depict a deep, dry boundary layer with precipitable water values of just around half an inch, nearing favorable conditions for dry thunderstorms. In addition, concerns for erratic gusty winds, especially in the vicinity of collapsing showers, are possible. The passage of the aforementioned disturbance and cold front leading to increased wind gusts in conjunction with the low relative humidity values approaching single digits has put a minor concern for fire weather across eastern portions of North-central and Southwest Montana Thursday afternoon. Fortunately, the threat is lessened by the fact that many of the larger fuels around the area were affected by the recent rainfall from the previous week. Nevertheless, sparks, naturally or man-made, can most definitely cause new fire starts and should be monitored accordingly. Thereafter, the upper-level ridge is expected to rebuild over the western CONUS, reestablishing hot and dry conditions Friday into Saturday, with Saturday being the warmest day of the week. Many locations are forecast to approach or hit triple digits with the surplus of warm, dry southwesterly winds. However, another shortwave, notably stronger than the previous, propagates into the ridge late Saturday afternoon, leading to another period of breezy to gusty winds in excess of 35 mph. Ensemble cluster analysis is in general agreement through Day 6 depicting the upper-level ridge will begin to flatten; however, it will also remain strong over western CONUS, continuing the hot and dry trend heading into next week. - Pierce && .PRELIMINARY POINT TEMPS/POPS... GTF 57 94 54 95 / 30 20 0 0 CTB 58 89 52 90 / 30 10 0 0 HLN 60 94 58 95 / 10 10 0 0 BZN 54 93 51 93 / 10 10 0 0 WYS 42 84 38 85 / 20 0 0 0 DLN 52 90 48 91 / 20 0 0 0 HVR 61 96 57 93 / 0 20 0 0 LWT 56 92 54 90 / 0 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch in effect from 10 AM Thursday to Midnight MDT Thursday Night...Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Hill and Blaine Counties && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:06 PM MDT | Fire Weather Watch | TFX | Blaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 2 more | 8 hr |
| Sep 1, 1:07 PM MDT | Fire Weather Watch | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 24 hr |
Nearby
Red Flag Warnings in Montana, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.